Illinois, 2023

Tornadoes and Hail in Illinois, April 4, 2023

April 4, 2023 · NWS ILX · 19 events in 3 counties and zones

As a warm front lifted northward, a highly unstable and sheared environment developed across west-central Illinois during the afternoon and evening of April 4th. Despite the favorable parameters, thunderstorm activity was slow to initiate due to the lack of a forcing mechanism and the presence of low-level capping.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

As a warm front lifted northward, a highly unstable and sheared environment developed across west-central Illinois during the afternoon and evening of April 4th. Despite the favorable parameters, thunderstorm activity was slow to initiate due to the lack of a forcing mechanism and the presence of low-level capping. As a subtle short-wave approached from the west and weakened the cap, a large supercell thunderstorm formed over southern McDonough County then tracked east-northeast across Fulton County. This storm produced a total of 4 tornadoes in Fulton County...including an EF-3 tornado that tracked across the northwest side of Lewistown. Very large hail was reported as well...with the largest stone measuring 4 inches in diameter in the town of Bernadotte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 4, 2:00 PM CST, 3 hours earlier.

Area forecast discussion, Apr 4, 2:00 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Lincoln IL
300 PM CDT Tue Apr 4 2023

.SYNOPSIS...
Issued at 256 PM CDT Tue Apr 4 2023

A warm front has lifted north across central Illinois ushering in
a warm and unstable air mass. There will be a few rounds of
possible showers and storms across central Illinois this evening
through early Wednesday afternoon. Gusty southerly winds will keep
temperatures propped up tonight with lows generally in the 60s
across central Illinois. After a warm start to the day Wednesday,
temperatures will begin to fall back into the 50s behind a cold
front then will fall into the 30s Wednesday night.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 256 PM CDT Tue Apr 4 2023

There will be multiple strong to severe thunderstorm chances this
afternoon through around midday Wednesday.

As of the 2pm observations this afternoon, a warm front is draped
from roughly Galesburg east-southeast across Bloomington to near
Danville and is expected to gradually lift north towards the IL/WI
state line by mid to late this evening. Temperatures in the 80s and
dew points in the mid 60s behind the front will contribute to
moderately strong instability within the warm sector through this
evening. Latest SPC Meso-analysis page indicates pockets of over
3000 J/kg MLCAPE centered near DBQ, but this is capped by a warm
nose of nearly 16C temps at 900mb per 12Z KILX raob. This capping
inversion is the primary limiting factor in the eastward extent
of any storm coverage this evening and there remains uncertainty
in how far east the cap will break. Convective allowing models
generally favor the cap holding within the ILX forecast area this
evening, though there have been some runs (ex: 14Z HRRR, 12Z
HiResFV3) that continue to bring the potential for storms as far
east as the Illinois River Valley late this afternoon into the
evening. Wherever storms end up, strong instability coupled with
55-65kt+ deep layer shear will support supercells. 0-1km SRH
increases from roughly 200 to 400 m2/s2 as you approach the warm
front which will support tornadoes, but storm motions oriented
perpendicular to the warm front/instability gradient will limit
residence time across the warm front.

While the activity this afternoon and evening will pose the greatest
severe threat, a couple additional lines of storms are possible
overnight into Wednesday morning that could also pose a severe
threat. Strong southerly winds overnight will keep the boundary
layer somewhat unstable overnight. CAMs suggest storms will become
linear ahead of a cold front across portions of MO/IA overnight and
spread east into Illinois late tonight. Another line of storms may
form over south central MO late this evening and track ENE along
portions of the I-70 corridor. While either of these two lines of
storms may lose some of their strength given the unfavorable diurnal
timing as they cross the Mississippi River late tonight, overall
instability/shear parameters suggest severe storms will still be
possible and will bear close watching. There may be a brief
uptick in storm intensity along the cold front Wednesday morning
as we start to see daytime heating. By around 21Z / 4 PM CDT
Wednesday, the cold front should be through the area ending the
precip chances.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 256 PM CDT Tue Apr 4 2023

Cold front will settle south across the Ohio River Valley by
Thursday morning and expansive ridging will be in place across the
central Great Plains and mid Mississippi Valley. The center of
high pressure will shift the upper Great Lakes Friday then
gradually shift to the lower lakes over the weekend. In general,
this will result in cooler but otherwise fair weather across
Central Illinois through the weekend. Expect lows in the 30s for
much of the area Thursday morning and again Friday morning with
highs in the 50s Thursday afternoon. A gradual warming trend will
occur Friday through the weekend as winds turn southerly behind
the ridge axis. A weak buckle in the upper flow will bring a small
chance for precip Sunday night into Monday, but strong upper
ridging will translate across the Great Plains early into the
middle of next week favoring warm and dry weather late in the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1229 PM CDT Tue Apr 4 2023

A warm front will lift north across central Illinois today. Breezy
southeast winds and IFR conditions will be replaced by strong
south winds gusting near or in excess of 30 kt and VFR conditions.
Several clusters of storms are expected across the region this
afternoon through midday Wednesday. Isolated to widely scattered
severe storms are possible near and west of PIA this afternoon
into this evening but are favored to stay west of the Illinois
River Valley. Another line of storms will lift from the St Louis
area overnight and will be near/south of SPI/DEC/CMI between 09Z
and 12Z. Yet another round of strong to severe storms is possible
Wednesday morning and early afternoon ahead of an approaching cold
front. Winds will turn NW behind the front and precip chances
will end.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 AM to 4 PM CDT Wednesday for ILZ046-055>057-
062-063-066>068-071>073.

&&

SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, Apr 4, 2:13 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Tue Apr 4 2023

ILZ027>030-036-040-052015-
Knox-Stark-Peoria-Marshall-Fulton-Schuyler-
313 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

A few rounds of thunderstorms are expected to develop west of the IL
River Valley between 6-9 PM this evening and again late tonight into
Wednesday morning. All severe threats are possible. Some of the
severe weather could be significant, with hail over 2 inches and
strong, long lived tornadoes possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe storms may linger through Wednesday morning, but
will largely push east of the IL River Valley by daybreak.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6-9 PM this evening.

ILZ031-037-038-041>057-061>063-066>068-071>073-052015-
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-
Crawford-Clay-Richland-Lawrence-
313 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

A few rounds of thunderstorms are expected to develop across central
and southeast IL late tonight into Wednesday morning. All severe
threats are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The severe storm threat will continue into early Wednesday afternoon as
the cold front moves through the area. All severe hazards are
possible. A heightened threat for significant severe weather exists
over eastern IL where hail over 2 inches and strong, long lived
tornadoes are possible.

A Wind Advisory is in effect for counties east of I-57 from 7 am to
4 pm Wednesday. Southwest winds with gusts around 45 mph are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, but may be
needed Wednesday morning.

NMA

In the hours before

Local storm report, Apr 4, 11:05 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1205 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND GST     4 NNW TOWER HILL        39.44N 88.99W
03/31/2023  M55 MPH          SHELBY             IL   MESONET

            DELAYED REPORT. MESONET STATION UP780
            DOLLVILLE.

&&

GEELHART
Local storm report, Apr 4, 11:09 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1209 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     3 SW DUNDAS             38.80N 88.12W
03/31/2023  M59 MPH          RICHLAND           IL   MESONET

            MESONET STATION F1422 OLNEY.

&&

GEELHART
Local storm report, Apr 4, 11:13 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1213 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     MOUNT CARMEL AIRPORT    38.61N 87.73W
03/31/2023  M58 MPH          LAWRENCE           IL   PUBLIC

            FROM THUNDERSTORM OUTFLOW.

&&

GEELHART
Local storm report, Apr 4, 2:02 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     2 WNW METCALF           39.81N 87.84W
03/31/2023                   EDGAR              IL   BROADCAST MEDIA

            DELAYED REPORT. TREES BROKEN AT THE BASE,
            AND A COUPLE BUILDINGS HAD ROOF DAMAGE
            STREWN ACROSS A COUPLE FARM FIELDS. LOCATED
            ALONG COUNTY ROAD 2300N NEAR THE
            INTERSECTION WITH 900E.

&&

GEELHART

The radar

The Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail, 4 tornado. Local standard time, as filed.

Hail, Schuyler

When
April 4, 5:00 PM CST to 5:05 PM CST
Where
Schuyler County, 1.06 mi W of Pleasant View
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.100, -90.490

Tornado, Fulton

When
April 4, 6:02 PM CST to 6:10 PM CST
Where
Fulton County, 3.35 mi W of Table Grove to 1.42 mi W of Table Grove
Rating
EF1
Path length
1.93 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
40.363, -90.433

A tornado touched down on the west edge of Table Grove along County Highway 3 at 7:02 PM CDT. It tracked eastward just south of South Street, flattening several garages and causing damage to numerous houses and trees before crossing Rifle Range Road and lifting 1 mile east of Table Grove near East Locust Lane at 7:10 PM CDT.

Thunderstorm Wind, Fulton

When
April 4, 6:02 PM CST to 6:07 PM CST
Where
Fulton County, 2.97 mi WSW of Table Grove
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.350, -90.420

Three power poles were blown down along County Highway 13 south of US-136.

Hail, Fulton

When
April 4, 6:03 PM CST to 6:08 PM CST
Where
Fulton County, Table Grove
Measured
2.75 in hail
Reported by
Public
Coordinates
40.370, -90.370

Hail, Fulton

When
April 4, 6:04 PM CST to 6:09 PM CST
Where
Fulton County, 1.72 mi WSW of Table Grove
Measured
3.25 in hail
Reported by
Public
Coordinates
40.360, -90.400

Thunderstorm Wind, Fulton

When
April 4, 6:04 PM CST to 6:09 PM CST
Where
Fulton County, Vermont
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.300, -90.430

Several power lines were blown down in Vermont.

Hail, Fulton

When
April 4, 6:05 PM CST to 6:10 PM CST
Where
Fulton County, Vermont
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
40.300, -90.430

Multiple storm-chasers experienced baseball-sized hail which shattered their car windshields near Vermont.

Hail, Fulton

When
April 4, 6:09 PM CST to 6:14 PM CST
Where
Fulton County, Bernadotte
Measured
4 in hail
Reported by
Public
Coordinates
40.400, -90.320

Tornado, Fulton

When
April 4, 6:09 PM CST to 6:10 PM CST
Where
Fulton County, 1.54 mi SSW of Table Grove to 1.28 mi SSE of Table Grove
Rating
EFU
Path length
0.75 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
40.348, -90.377

A storm chaser reported a brief tornado touchdown between Table Grove and Ipava at 7:09 PM CDT. The tornado quickly lifted and no damage was observed.

Tornado, Fulton

When
April 4, 6:11 PM CST to 6:38 PM CST
Where
Fulton County, 1.34 mi S of Ipava to 1.88 mi S of Canton Ingersoll Arp
Rating
EF3
Path length
19.92 mi
Path width
600 yd
Injuries
4 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
40.331, -90.323

A tornado touched down about 1 mile south of Ipava at 7:11 PM CDT. It tracked east-northeastward causing EF-1 level damage near the intersection of East Square Road and North Summum Road where several farm buildings and a home sustained damage. The tornado then curved northeastward and crossed the Spoon River Bottoms. Damage began increasing about 1.5 miles west of Lewistown near County Highway 14 where several houses and outbuildings were damaged along North Milton Road. The tornado increased in intensity, producing EF-3 damage just northwest of Lewistown where it crumpled a metal high tension transmission tower. It crossed State Highway 97 just northwest of the intersection with State Highway 100 and damaged numerous homes and farm buildings along State Highway 100 between North Grain Bin Highway and East Epworth Spring Road. The tornado blew down several power poles from this point northeastward to the southwest edge of Bryant. Much of the tornado damage within the town of Bryant was west of State Highway 100 between Ash Street and Elm Street...with damage east of State Highway 100 being caused by rear-flank downdraft winds of 70 to 100 mph. EF-3 tornado damage was observed about 1 mile southwest of Bryant near the intersection of State Highway 100 and North Wright Road where several houses were demolished. EF-3 damage was also noted 1 mile northeast of Bryant near the west end of East Hooty Road. Four injuries occurred in the Bryant area. The tornado continued northeastward, damaging trees and power lines west of Saint David and a home along West Hickory Street southwest of Canton. It dissipated about 2 miles southwest of Canton at 7:38 PM CDT.

Thunderstorm Wind, Fulton

When
April 4, 6:14 PM CST to 6:19 PM CST
Where
Fulton County, 2.46 mi E of Ipava
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.347, -90.273

Numerous power poles were blown down along US-136 southeast of North Ladds Road.

Thunderstorm Wind, Fulton

When
April 4, 6:20 PM CST to 6:25 PM CST
Where
Fulton County, 0.53 mi W of Lewistown
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.399, -90.160

A tree was blown over along West Milton Avenue.

Thunderstorm Wind, Fulton

When
April 4, 6:26 PM CST to 6:31 PM CST
Where
Fulton County, 1.74 mi NE of Lewistown
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.420, -90.130

Two metal farm outbuildings experienced roof damage and two power poles were blown down northeast of Lewistown.

Thunderstorm Wind, Fulton

When
April 4, 6:27 PM CST to 6:32 PM CST
Where
Fulton County, 1.12 mi SW of Bryant
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.460, -90.096

A large tree was snapped at the base along County Highway 4 south of Bryant.

Tornado, Fulton

When
April 4, 6:29 PM CST to 6:30 PM CST
Where
Fulton County, 2.71 mi WSW of Little America to 2.53 mi WSW of Little America
Rating
EFU
Path length
0.18 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
40.405, -90.078

A storm chaser reported a brief tornado touchdown southeast of the main Lewistown tornado at 7:29 PM CDT. The tornado quickly dissipated and no damage was observed.

Thunderstorm Wind, Fulton

When
April 4, 6:29 PM CST to 6:34 PM CST
Where
Fulton County, 0.88 mi SW of Bryant
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.462, -90.093

Extensive tree damage and some minor roofing damage occurred on the south side of Bryant.

Thunderstorm Wind, Fulton

When
April 4, 6:29 PM CST to 6:34 PM CST
Where
Fulton County, 2.81 mi N of Lewistown
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.440, -90.160

A grain bin was crumpled.

Hail, Fulton

When
April 4, 6:41 PM CST to 6:46 PM CST
Where
Fulton County, 1 mi SW of Banner
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.510, -89.913

Hail, Peoria

When
April 4, 7:08 PM CST to 7:13 PM CST
Where
Peoria County, Bellevue
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
40.680, -89.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093548, 1093555, 1093561, 1093549, 1093550, 1093562, 1093551, 1093552, 1093556, 1093557, 1093564, 1093565, 1093568, 1093566, 1093559, 1093567, 1093569, 1093553, 1093554.